Missouri, 2002

Flooding in Missouri, June 12 to 14, 2002

June 12 to 14, 2002 · NWS EAX · 4 events in 4 counties and zones

Heavy rains on June 12th, caused minor to moderate flooding on the Moniteau creek near Fayette, Wakenda Creek in Carrollton, Petite Saline Creek near Boonville, and the Blackwater River near Blue Lick.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

Heavy rains on June 12th, caused minor to moderate flooding on the Moniteau creek near Fayette, Wakenda Creek in Carrollton, Petite Saline Creek near Boonville, and the Blackwater River near Blue Lick.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 11, 1:50 PM CST, 11 hours 10 minutes earlier.

Area forecast discussion, Jun 11, 1:50 PM CST, 11 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
250 PM CDT TUE JUN 11 2002

REMNANTS FROM EARLY MORNING MCS STILL EXITING EASTERN CWA. ANOTHER
SMALLER AREA OF STORMS IN WESTERN CWA SEEMS TO HAVE INITIATED OFF OF
OUTFLOW BOUNDARIES.  DECODING THE SFC MAP THIS AFTN IS A BIT
CHALLENGING...WITH COLD FRONT STILL TO THE NORTH AND NUMEROUS
CONVECTIVE LEFTOVER BOUNDARIES SITTING AROUND.  HAVE DECIDED TO GO
WITH AN ETA/AVN COMPROMISE ON FROPA TIMING FOR THIS PKG.

FOR THIS EVENING...AIR MASS HAS LITTLE TO NO CAP AND COULD SEE A POP
UP THUNDERSTORM ANYTIME. HOWEVER...WE FEEL THAT THE BEST CHCS FOR
STORMS WILL BE CLOSER TO MIDNIGHT.  EXPECTING TO SEE ANOTHER MCS
FORM AHEAD OF THE SFC FRONT...AFFECTING MAINLY NORTHERN ZONES.
HOPING THAT THIS ACTIVITY WILL GIVE THE FRONT A GOOD SHOVE TO THE
SOUTH.  SHOULD SEE IT LAYING NEAR MISSOURI RIVER/I70 AROUND OR
SLIGHTLY AFTER 18Z WED.  DEPENDING ON HOW MUCH SUNSHINE WE CAN
SCROUNGE UP AFTER MORNING TSRA...THIS WILL BE THE FOCUS FOR POSSIBLE
SVR IN THE AFTERNOON.  A LITTLE UNCERTAIN ABOUT COLD FRONT
TIMING...AND HAVE THEREFORE LEFT MORE OF A CHC IN AND MOVE COVERAGE
FOR WED EVENING.  DECIDED TO LEAVE THURS DRY...ALTHO NOT OUT OF THE
QUESTION TO SEE SOME THE TAIL END OF SOME SHOWERS IN SRN CWA.

NOT GOING TO ISSUE FFA FOR NOW.  LOOKING AT FFG/FFH...MOST LOCATIONS
3-6HR GUID IS 2-3 INCHES.  FOR TONIGHT THINGS SHOULD BE FINE...WILL
WAIT AND SEE WHAT HAPPENS AND TOSS BACK TO THE MID CREW TO LOOK AT
FOR WED.

TEMPERATURE-WISE HAVE NOT MADE MANY CHANGES TO THE GOING FCST.
BUMPED UP OVERNIGHT LOWS A TOUCH...77 DPT AT MCI@2PM

IN THE EXTENDED...HAVE INTRODUCED POPS IN WESTERN ZONES DUE TO
NORTHWEST FLOW SCENARIO FOR SUN/MON.  OTRW TEMPS RIGHT AROUND CLIMO.

LVQ

----------------------------------------
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
632 AM CDT TUE JUN 11 2002

MADE A QUICK ADJUSTMENT TO THE FORECAST THIS MORNING.  I ADDED A
CHANCE OF SHOWERS AND THUNDERSTORMS TO TODAYS PERIOD.  CONTINUED
SHOWERS AND THUNDERSTORM DEVELOPMENT IN NORTHEAST KANSAS INDICATE
THAT DIFFLUENT FLOW ALOFT MAY BE ENOUGH TO CONTINUE TO TOUCH OFF
STORMS THAT COULD MOVE INTO NORTHERN MISSOURI TODAY.
ADDITIONALLY...CURRENT RADAR IMAGES INDICATE A WEAK NORTH/SOUTH
SURFACE BOUNDARY NEAR CLINTON THAT COULD PROVIDE ENOUGH FOCUS TO
FIRE SOME ISOLATED CONVECTION IN OUR VERY JUICY ATMOSPHERE OF
CENTRAL MISSOURI.

CUTTER

320 AM...
MAIN PROBLEM FOR THE SHORT TERM CONTINUES TO BE PRECIPITATION
THROUGH WEDNESDAY NIGHT.

OVERNIGHT A STRONG MCS FIRED JUST TO OUR NORTHWEST IN NEBRASKA AND
PUSHED NORTHEAST INTO IOWA.  OUR INTER MOUNTAIN LOW ALONG THE
CANADIAN/U.S. BOARDER CONTINUES TO LIFT EAST NORTHEAST...AS THE EAST
COAST RIDGE LOOKS LIKE ITS BEGINNING TO FLATTEN OUT. THE LOW
PRESSURE SYSTEMS ASSOCIATED COLD FRONT IS CURRENTLY MOVING VERY
SLOWLY AS IT DRAPES FROM MINNESOTA...THROUGH WEST IOWA/EAST
NEBRASKA...AND INTO THE WEST HALF OF KANSAS.  UPPER LEVEL SUPPORT
FROM THE JET MAX...ON THE LEADING SIDE OF THE INTER MOUNTAIN LOW
ALONG WITH FRONTAL INSTABILITY...PROVIDED THE EXTRA SUPPORT FOR
TONIGHTS MCS/BOW ECHO ACTION TO OUR NORTH. WHILE THE LACK OF UPPER
LEVEL SUPPORT KILLED THE THERMODYNAMICALLY DRIVEN THUNDERSTORMS THAT
WERE BREWING TO OUR WEST IN CENTRAL KANSAS ALONG THE FRONT EARLIER
TODAY.

MODEL PREFERENCE FOR THE SHORT TERM IS THE ETA.  I FEEL THAT IT HAS
A BETTER HANDLE ON THE FRONTAL LOCATION THROUGH WEDNESDAY NIGHT.
HOWEVER...ITS PRECIPITATION FIELD APPEARS TO BE WAY OVERDONE FOR
TODAY. THE ETA HAS BEEN TO QUICK TO ERODE THE 700 MB CAP AS OF LATE
WHICH THEN ALLOWS IT TO INDUCE A LOT OF LIFT THAT JUST IS NOT THERE.
SO...I WILL CONTINUE TO LEAVE RAIN CHANCES OUT OF MOST OF THE AREA
TODAY AS WE SHOULD CONTINUE TO BE TOO HEAVILY CAPPED TO SEE ANY
ACTION FOR MOST OF THE DAY.  HOWEVER...AS THE FRONT BEGINS TO PUSH
INTO THE NORTHWEST CORNER OF THE STATE TONIGHT I EXPECT
THUNDERSTORMS TO BECOME LIKELY FOR THE NORTHERN QUARTER OF STATE
TONIGHT.  UPPER LEVEL SUPPORT...FOR ANY CONVECTION THAT DOES FIRE
OFF IN EAST KANSAS...WILL BE IN PLACE TO HELP PUSH ANY MCS THAT
MIGHT FORM THROUGH MISSOURI OVERNIGHT.  HEAVY RAIN LOOKS TO BE A
REAL POSSIBILITY AS THUNDERSTORMS COULD TRAIN ALONG THE SLOWLY
SAGGING FRONT.  FLASH FLOOD GUIDANCE FOR NORTH MISSOURI AND EAST
KANSAS LOOKS TO BE AT 3 INCHES OR HIGHER FOR SIGNIFICANT FLOODING.
I WILL LEAVE IT TO THE DAY SHIFT TO LOOK AT THE POTENTIAL FOR
FLOODING. THE ETA MODEL TAKES ITS TIME MOVING THE FRONT THROUGH THE
NORTH HALF OF MISSOURI WEDNESDAY.  BY MID AFTERNOON THE FRONT LOOKS
TO BE PUSHING THROUGH CENTRAL MISSOURI JUST IN TIME FOR THE MAX
HEATING.  I AM EXPECTING THIS TO PRODUCE STRONG THUNDERSTORMS.

THE REST OF THE GOING FORECAST LOOKS TO HAVE A GOOD HANDLE ON THE
TAPERING OFF OF PRECIPITATION CHANCES WEDNESDAY NIGHT...AND THE
SEASONAL TEMPERATURES IN THE REMAINDER OF THE EXTENDED PACKAGE.

CUTTER

EAX...
KS...NONE
MO...NONE

In the hours before

Local storm report, Jun 11, 8:10 PM CST, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
910 PM CDT TUE JUN 11 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0819 PM    BEAN LAKE                 MO   60 MPH TSTM GUST
06/11/02   PLATTE                         REPORTED BY STORM
                                          SPOTTER.  TREES DOWNED.
Local storm report, Jun 11, 8:31 PM CST, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
931 PM CDT TUE JUN 11 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0900 PM    KEARNEY                   MO   .75 INCH HAIL
06/11/02   CLAY                           REPORTED BY STORM
                                          SPOTTER.

0900 PM    KEARNEY                   MO   60 MPH TSTM GUST
06/11/02   CLAY                           REPORTED BY STORM
                                          SPOTTER.
Special weather statement, Jun 11, 9:16 PM CST, 3 hours 44 minutes before
KSZ025-057-102>105-MOZ001>005-011>016-020>025-028>033-037>040-
043>046-054-120400-

SPECIAL WEATHER STATEMENT...RETRANSMIT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1016 PM CDT TUE JUN 11 2002

TORNADO WATCH NUMBER 411 HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES...

IN MISSOURI:

ANDREW...ATCHISON...BUCHANAN...CALDWELL...CARROLL...CHARITON...
CLAY...CLINTON...COOPER...DAVIESS...DE KALB...GENTRY...GRUNDY...
HARRISON...HOLT...HOWARD...JACKSON...LAFAYETTE...LINN...LIVINGSTON...
MACON...NODAWAY...PLATTE...RANDOLPH...RAY...SALINE...SULLIVAN AND
WORTH.

IN KANSAS:

ATCHISON...DONIPHAN...JOHNSON...LEAVENWORTH AND WYANDOTTE.

SOME CITIES NO LONGER INCLUDED IN THIS TORNADO WATCH ARE ATCHISON...
BETHANY...BOONVILLE...CHILLICOTHE...KANSAS CITY...MARSHALL...
MARYVILLE...MOBERLY...OLATHE...ROCKPORT...ST JOSEPH AND TRENTON.

WHILE SCATTERED THUNDERSTORMS WILL STILL TRAVEL ACROSS THESE AREAS
TONIGHT...THE THREAT FOR TORNADOES HAS ENDED.

LVQ
Special weather statement, Jun 11, 9:25 PM CST, 3 hours 35 minutes before
KSZ057-060-MOZ043>045-053-054-120700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1025 PM CDT TUE JUN 11 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 415...IN EFFECT UNTIL 200 AM CDT WEDNESDAY MORNING. THIS
SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

BATES...CASS...HENRY...JOHNSON AND PETTIS.

IN KANSAS:

LINN AND MIAMI.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE BUTLER...
CLINTON...HARRISONVILLE...PAOLA...SEDALIA AND WARRENSBURG.

THIS SEVERE THUNDERSTORM WATCH REPLACES TORNADO WATCH 411 WHICH WAS
IN EFFECT FOR MIAMI...CASS...JOHNSON MISSOURI...PETTIS AND HENRY
COUNTIES.

LVQ
Local storm report, Jun 11, 10:06 PM CST, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1106 PM CDT TUE JUN 11 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1050 PM    2 N (IXD)JHNSN CO INDSL O KS   85 MPH TSTM GUST
06/11/02   JOHNSON                        MEASURED GUST REPORTED
                                          BY TRAINED SPOTTER.
Special weather statement, Jun 12, 12:22 AM CST, 38 minutes before
KSZ057-060-MOZ043>045-053-054-120700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
122 AM CDT WED JUN 12 2002

SEVERE THUNDERSTORM WATCH NUMBER 415 HAS BEEN CANCELLED AS OF 122 AM
FOR THE FOLLOWING COUNTIES...

IN MISSOURI:

BATES...CASS...HENRY...JOHNSON AND PETTIS.

IN KANSAS:

LINN AND MIAMI.

THE THREAT FOR WIDESPREAD SEVERE WEATHER HAS DIMINISHED ACROSS THE
AREA AS THE STRONG STORMS HAVED MOVED SOUTHEAST OF THE AREA.

DB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Howard

When
June 12, 1:00 AM CST to 7:00 PM CST
Where
Howard forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.143, -92.696 (the zone’s center; the record gives no point)

Flood, Carroll

When
June 12, 1:00 AM CST to June 14, 4:00 AM CST
Where
Carroll forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.427, -93.505 (the zone’s center; the record gives no point)

Flood, Saline

When
June 12, 1:00 AM CST to June 13, 10:00 PM CST
Where
Saline forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.137, -93.202 (the zone’s center; the record gives no point)

Flood, Cooper

When
June 12, 3:00 AM CST to 11:00 PM CST
Where
Cooper forecast zone
Reported by
PARK/FOREST SERVICE
Coordinates
38.844, -92.810 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2002Every state in 2002This day in weather historyWarnings in Missouri, June 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5301612, 5301613, 5301614, 5301615.